Kansas, 2025Flash Flood in Kansas, August 28, 2025
August 28, 2025 · NWS ICT · 1 event in 1 county or zone
Very heavy rainfall moved across portions of south-central Kansas during the morning hours of August 28th. This heavy rain resulted in the flooding of the Kansas Turnpike near Wellington.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 6
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very heavy rainfall moved across portions of south-central Kansas during the morning hours of August 28th. This heavy rain resulted in the flooding of the Kansas Turnpike near Wellington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 28, 12:59 AM CST, 3 hours 11 minutes earlier. Its key messages:
- Thunderstorms with heavy rainfall will continue this morning; flash-flooding possible
- Additional showers and storms possible this weekend into next week
- The stretch of below-normal temperatures will continue through the weekend and into next week
Area forecast discussion, Aug 28, 12:59 AM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
159 AM CDT Thu Aug 28 2025
.KEY MESSAGES...
- Thunderstorms with heavy rainfall will continue this morning;
flash-flooding possible
- Additional showers and storms possible this weekend into next
week
- The stretch of below-normal temperatures will continue through
the weekend and into next week
&&
.DISCUSSION...
Issued at 154 AM CDT Thu Aug 28 2025
As of 2 AM Thursday morning, multiple focal points for convection
are ongoing across portions of central and southern KS. The most
impactful for our area is a LLJ convergence zone from Barton
County through eastern Harper County. Slow-moving thunderstorms
are anchored along this axis with storm motions to the east
around 10 mph. Though, latest radar trends suggest storms across
Reno County are beginning to propagate more southeastward. This
is more-parallel to the convergence zone and increases the
potential for training convection and flash-flooding. MRMS 1
hour rainfall estimates suggest anywhere from 1 to 2" of
rainfall is common. This zone is likely to gain additional
forcing for ascent from a passing MCV across west-central KS.
All of that to say, the forecast remains on track with
widespread 1-3" expected across central, south-central, and
southeast KS. Locally higher amounts are expected, especially
within this axis across portions of Barton, Rice, McPherson,
Reno, Harvey, Sedgwick, and Butler counties.
The second area of convection is ongoing across portions of
northwest OK and southwest KS. This is on the nose of a 35-40 kt
LLJ. This convergence axis may extend into south-central KS later
this morning with the potential for additional showers and storms.
Again, the main concern will be heavy rainfall and flash-flooding.
Broad low-level WAA will continue into the early afternoon hours
across most of the area. As such, scattered showers will remain
possible into the afternoon. The WAA pattern will weaken throughout
the afternoon and evening, ending rain chances by the evening hours.
Persistent low clouds and occasional showers will hold
temperatures in the upper 60s or low 70s this afternoon.
Beyond Thursday, shortwave midlevel ridging will spill into the
Plains, allowing temperatures to inch closer to 80, though still
below normal for late August. The next potential for rainfall
arrives late Saturday into Sunday as a weak perturbation ejects into
the Plains. The active weather pattern may persist into next week as
northwesterly flow remains parked across the Plains with
perturbations ejecting from the northern Plains.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1048 PM CDT Wed Aug 27 2025
Poor aviation conditions will prevail across the region during
the overnight and morning hours on Thursday with LIFR/IFR cigs
and widespread showers/storms with heavy rain at times. The low
clouds will linger across the region and gradually rise into the
IFR category by the afternoon. Showers and storms will shift
east of southeast Kansas by around 12pm with residual low clouds
remaining over the region.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 1 PM CDT this afternoon for KSZ048>053-
067>072-082-083-092>096-098>100.
&&
DISCUSSION...BRF
AVIATION...CDJ
Hazardous weather outlook, Aug 28, 2:33 AM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
333 AM CDT Thu Aug 28 2025
KSZ032-033-047>053-067>072-082-083-091>096-098>100-290845-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
333 AM CDT Thu Aug 28 2025
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
Numerous showers and thunderstorms will continue across most of the
area this morning. Showers and storms will decrease in coverage
this afternoon and evening. The primary hazard includes heavy
rainfall which may lead to flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Additional showers and storms are possible again this weekend into
early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict
Flash Flood, Sumner
- When
- August 28, 4:10 AM CST to 6:40 AM CST
- Where
- Sumner County, 2.93 mi ESE of Wellington Arpt to 0.19 mi WNW of Belle Plaine
- Cause
- Heavy Rain
- Injuries
- 0 direct, 6 indirect
- Reported by
- State Official
- Coordinates
- 37.306, -97.330
A dispatcher reported water over Interstate 35 somewhere between mile markers 19 and 21. The interstate was closed for a period of time to allow the water to recede. One accident was reported from water over the roadway along Highway 81 west of Belle Plaine with unfortunately six injuries.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Alaska, August 28 to 31, 2025$190,000 · 3 events
- Flash Flood and Damaging Wind in Colorado, August 28 to 29, 2025$176,000 · 109 kt wind · 2 events
- Tornado and Flash Flooding in Texas, August 28 to 31, 2025$36,000 · 56 kt wind · 12 events
- Flash Flooding and Heavy Rain in Arkansas, August 28, 20259 events
- Flood and Damaging Winds in Colorado, August 28, 202576 kt wind · 4 events
- High Wind in Alaska, August 28 to 29, 202575 kt wind · 3 events
- Damaging Winds in Louisiana, August 28, 202552 kt wind · 3 events
- Damaging Winds in Texas, August 28, 202552 kt wind · 2 events
- Flash Flood in Arkansas, August 28, 20251 event
- Waterspout in South Atlantic Coastal Waters, August 28, 20251 event
- Hail in Wyoming, August 28, 20251 in hail · 1 event
- Strong Wind in Florida, August 28, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1283601.